New Jersey, 2014

Flash Flood in New Jersey, June 9, 2014

June 9, 2014 · NWS OKX · 1 event in 1 county or zone

Showers and thunderstorms produced heavy rainfall which resulted in isolated flash flooding in Essex County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Showers and thunderstorms produced heavy rainfall which resulted in isolated flash flooding in Essex County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 9, 5:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 9, 5:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
630 AM EDT MON JUN 9 2014

.SYNOPSIS...
LOW PRESSURE ALONG A FRONTAL BOUNDARY SLOWLY APPROACHES FROM THE
WEST TODAY...AND SETTLES ACROSS THE AREA TUESDAY. A BACK DOOR
COLD FRONT WILL PASS THROUGH TUESDAY NIGHT...FOLLOWED BY HIGH
PRESSURE BUILDING ACROSS NEW ENGLAND ON WEDNESDAY. THE FRONT WILL
RETURN SLOWLY NORTH AS A WARM FRONT ON THURSDAY...FOLLOWED BY A
SLOW MOVING COLD FRONT FRIDAY INTO SATURDAY MORNING. HIGH PRESSURE
WILL RETURN FOR THE REST OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ANA REA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MAKE EASTWARD
PROGRESS. THIS ACTIVITY IS ASSOCIATED WITH WEAKENING SHORTWAVE.
WEAK MID AND UPPER LEVEL VORTICITY ADVECTION NOTED...ALONG WITH H8
WARM AIR ADVECTION AHEAD OF LOW PRESSURE THAT REMAINS TO OUR WEST.

CLOUDY SKIES SHOULD PREVAIL...WITH PERHAPS SOME PEEKS OF SUN THIS
AFTERNOON. MESOSCALE MODELS SHOW THESE MORNING SHOWERS/TSTMS
MOVING EAST ACROSS MUCH OF THE CWA...ALTHOUGH THERE ARE SIGNS THAT
THIS ACTIVITY WEAKENS AND DIMINISHES IN COVERAGE AND INTENSITY.
FOLLOWED TRENDS WITH REGARD TO POPS AND WEATHER. ONCE THIS
ACTIVITY MOVES EAST...ADDITIONAL SHOWERS AND POSSIBLE TSTMS CAN BE
EXPECTED...ALTHOUGH COVERAGE SHOULD BE LESS.

AS FOR TEMPERATURES...WILL LEAN TOWARD COOLER MET NUMBERS
TODAY...UPPER 60S TO LOWER TO MIDDLE 70S DUE TO EXPECTED CLOUD COVER
AND ONSHORE FLOW. IN FACT...MET NUMBERS MAY PERFORM BETTER THAN A
MOS BLEND TODAY...BUT ANY SUNSHINE WILL ALLOW TEMPS TO RISE...THUS
DO NOT WANT TO DISCOUNT THE MAV NUMBERS ALTOGETHER.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY DUE A
STRENGTHENING ONSHORE WIND AND WIND WAVE. HAVE FORECASTED MODERATE
DUE TO MORE FAVORABLE SETUP FOR MODERATE RIPS COMPARED TO
YESTERDAY WITH SEVERAL MODERATE RIP REPORTS NOTED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
SFC FRONTAL BOUNDARY NEARS THE AREA...SETTLING ACROSS THE CWA
TUESDAY.

INCREASING MOISTURE...ALONG WITH WEAK LIFT FROM TIME TO TIME IN THE
SW/W FLOW WILL ALLOW FOR SHOWER DEVELOPMENT. OVERALL DO NOT EXPECT
LIKELY OR WIDESPREAD COVERAGE THIS TIME FRAME.

WILL INCLUDE MENTION OF AFTERNOON THUNDER TUESDAY DUE TO MARGINAL
INSTABILITY PER SOUNDINGS.

PERSISTENT ONSHORE FLOW MAY LEAD TO THE DEVELOPMENT OF FOG
TONIGHT...AND WILL BE INCLUDED IN GRIDDED DATABASE.

FOLLOWED A MOS BLEND...WITH 60S TONIGHT AND 70S...TO NEAR 80 TUESDAY
AWAY FROM THE SHORE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A MID LEVEL SHORTWAVE MOVING ACROSS NRN NEW ENGLAND AND THE CANADIAN
MARITIMES TO START THE PERIOD WILL DRIVE A BACK DOOR COLD FRONT
ACROSS TUE NIGHT. CHANCE POP WITH THE FRONT CONTINUES TUE NIGHT...
MAINLY FOR INLAND SECTIONS AND IN THE EVENING. TEMPS ON WED SHOULD
BE AT LEAST SEVERAL DEG COOLER THAN THOSE OF TUE. UPSLOPE E-SE FLOW
AND PROXIMITY OF THE FRONT TO FAR NW SECTIONS COULD LEAD TO A FEW
SHOWERS WELL NORTH/WEST OF NYC ON WED AS WELL. MEANWHILE...ENOUGH
DRY AIR SHOULD WORK IN FROM NEW ENGLAND TO LEAD TO SOME CLEARING
ACROSS CT FOR WED AFTERNOON/EVENING.

AS HEIGHTS RISE ALOFT ALONG THE ERN SEABOARD AND AS AN UPPER TROUGH
APPROACHES FROM THE WEST...THE FRONT SHOULD SLOWLY RETURN AS A WARM
FRONT THU INTO THU NIGHT...BRINGING A BETTER CHANCE FOR SHOWERS AND
ISOLD THUNDER. THE FRONT SHOULD LIFT TO THE NORTH LATE THU NIGHT OR
FRI MORNING...THEN WITH THE UPPER TROUGH IN CLOSER PROXIMITY AND A
WEAK PRE-FRONTAL TROUGH AHEAD OF A COLD FRONT WELL TO THE NW...
SHOULD SEE SCT TO NUMEROUS SHOWERS/TSTMS FRI INTO FRI NIGHT...
ESPECIALLY FROM NYC METRO NORTH/WEST.

DRYING CONDITIONS EXPECTED OVER THE WEEKEND...MAINLY LATER SAT INTO
SUNDAY AS THE UPPER TROUGH MOVES EAST.

TEMPS SHOULD BE GENERALLY NEAR SEASONABLE NORMS THROUGH THE
PERIOD...EXCEPT BELOW AVG WED-THU IN THE CANADIAN MARITIME AIR MASS.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
VARYING CONDITIONS TODAY WITH LOW PRESSURE LINGERING IN THE
REGION.

FIRST ROUND OF PCPN MOVING THROUGH EARLY THIS MORNING. GENERALLY
EXPECTING LIGHT RAIN THROUGH 11-13Z...WITH ON/OFF RAIN THEN
THROUGH THE REMAINDER OF THE MORNING. EXPECTING A BREAK AFTR FIRST
ROUND...WITH PSBL CONVECTIVE SHOWERS POPPING UP FOR THE AFTN. LOW
CONFIDENCE OF TSTM RIGHT NOW SO WILL NOT INCLUDE. TIMING OF TEMPO
GROUP MAY NEED TO BE ADJUSTED +/- 1-2 HOURS.

LIGHT SOUTHERLY WIND WILL BACK TO SE FLOW AFTR 12Z. GENERALLY
EXPECTING LESS THAN 10 KTS.

CIGS EXPECTED TO DROP 2500-3000 FT BY LATER MORNING...ESP WITH ANY
PCPN. BETTER CHC FOR LOWER CIGS DOWN TO BORDERLINE IFR/MVFR AFTR
03Z TONIGHT. FOG PSBL AS WELL...DROPPING VIS DOWN TO 2-4SM.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: PCPN COULD BE MORE PERIODIC IN NATURE
TODAY...WITH POTENTIAL OF TSTM THIS AFTN.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH IMPLIES
SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KJFK FCSTER COMMENTS: LOW-MOD CONFIDENCE ON PCPN FOR THIS AFTN.
MAY OCCUR 1-2 HOURS EARLIER. MOD CONFIDENCE ON WINDS AFTR 12Z.

KLGA FCSTER COMMENTS: LOW-MOD CONFIDENCE ON PCPN FOR THIS AFTN.
MAY OCCUR 1-2 HOURS EARLIER.

KTEB FCSTER COMMENTS: PCPN COULD BE MORE PERIODIC IN NATURE
TODAY...WITH POTENTIAL OF TSTM THIS AFTN.

KHPN FCSTER COMMENTS: PCPN COULD BE MORE PERIODIC IN NATURE
TODAY...WITH POTENTIAL OF TSTM THIS AFTN.

KISP FCSTER COMMENTS: MOD CONFIDENCE ON PCPN THIS MORNING...LOW
CONFIDENCE OF PCPN FOR THE AFTN.

.OUTLOOK FOR 09Z TUE THROUGH FRI...
.MON NIGHT-FRI...UNSETTLED WEATHER PATTERN WITH THE POTENTIAL FOR
MVFR OR LOWER CONDITIONS IN PERIODIC SHOWERS/PSBL TSTMS.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN BELOW SCA LEVELS THRU TODAY. SEAS ON THE
OCEAN WILL BUILD TO AROUND 4 FT HOWEVER LATE TODAY AND TONIGHT DUE
TO PERSISTENT SOUTHERLY FLOW AHEAD OF A COLD FRONT.

THE SOUTHERLY WINDS LIGHTEN TUESDAY AS THE FRONT NEARS.

GENERALLY SUB SCA CONDITIONS EXPECTED TUESDAY NIGHT THROUGH
FRIDAY WITH A WEAK PRESSURE GRADIENT ACROSS THE REGION.

&&

.HYDROLOGY...
AROUND UP TO 1/2 INCH OF BASIN AVERAGE PRECIPITATION IS EXPECTED
TODAY. LOCALLY HIGHER PRECIP POSSIBLE.

SIGNIFICANT RAINFALL IS POSSIBLE LATER THIS WEEK...FIRST WITH A
WARM FRONTAL PASSAGE THU NIGHT INTO FRI MORNING...THEN WITH
DIURNAL CONVECTION ASSOCIATED WITH A PRE-FRONTAL TROUGH ON FRI.
MOISTURE WILL BE ABUNDANT...WITH PRECIPITABLE WATERS POSSIBLY
NEARING 2 INCHES PER 00Z ECMWF...AND STORMS COULD BE SLOW
MOVING/TRAINING GIVEN RELATIVELY WEAK DEEP LAYER SW FLOW. WILL
MENTION THIS POTENTIAL IN HWO FOR NYC METRO NORTH/WEST.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...GOODMAN/PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...GOODMAN
AVIATION...SEARS
MARINE...GOODMAN/PW
HYDROLOGY...GOODMAN/PW
Hazardous weather outlook, Jun 9, 3:09 AM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
409 AM EDT MON JUN 9 2014

CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179-101000-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
409 AM EDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH A SLOW MOVING
FRONTAL SYSTEM COULD PRODUCE HEAVY RAINFALL CAPABLE OF CAUSING
URBAN AND POOR DRAINAGE FLOODING THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-CTZ006>008-010>012-NYZ078>081-
101000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN NEW HAVEN-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
409 AM EDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Philadelphia radar (KDIX), 86 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Essex

When
June 9, 7:00 AM EST to 7:30 AM EST
Where
Essex County, 1.49 mi SE of Irvington to 0.53 mi SE of Irvington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.707, -74.197

Multiple motorists were rescued from flood waters in Newark. A woman and her five children as well as two other adults were rescued at the Meeker Ave. underpass. Flood waters were even higher at the Freilinghuysen Ave. underpass and closed to traffic. Another woman was also rescued from flood waters at the intersection of Hawkins St. and Ferry Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529227.